Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 199, NWS Birmingham, AL

May 3, 20094 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 3, 2009, 1:40 PM CDT for 4 counties in Alabama. It was in force for 50 min. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 2009, 1:40 PM CDT (18:40 UTC)
Expired
May 3, 2009, 2:30 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bibb County, AL, Jefferson County, AL, Shelby County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 1:45 PM CDTHAIL 12 Sw Hoover, AL
May 3, 1:53 PM CDTTORNADO 04 Ne Inverness, ALNUMEROUS TREES WERE SNAPPED OFF. TWO BIG OAK TREES WERE UPROOTED. MANY HOMES SUFFERED SHINGLE DAMAGE. TWO HOMES HAD THE PLYWOOD ROOF EXPOSED. A FENCE WAS BLOWN DOWN AND A FEW GUTTERS WERE BLOWN AWAY. THIS ALL HAPPENED ALONG KESTEVEN ROAD, ASHINGTON LANE, ASHIN
May 3, 1:54 PM CDTTORNADO 04 Ne Inverness, ALNUMEROUS TREES WERE UPROOTED ALONG THE PATH. AT LEAST 20 HOMES SUFFERED MINOR ROOF DAMAGE MAINLY LOSS OF SHINGLES. DAMAGE WAS REPORTED IN THE BROOK HIGHLAND AREA. THE TORNADO CROSSED HIGHWAY 119 AND ENTERED INTO THE GREYSTONE LEGACY COMMUNITY. DAMAGE WAS LIMIT
May 3, 1:55 PM CDTTORNADO 04 Ne Inverness, ALNUMEROUS TREES WERE SNAPPED OFF. TWO BIG OAK TREES WERE UPROOTED. MANY HOMES SUFFERED SHINGLE DAMAGE. TWO HOMES HAD THE PLYWOOD ROOF EXPOSED. A FENCE WAS BLOWN DOWN AND A FEW GUTTERS WERE BLOWN AWAY. THIS ALL HAPPENED ALONG KESTEVEN ROAD, ASHINGTON LANE, ASHIN
May 3, 1:56 PM CDTTSTM WND DMG3 E Hoover, ALA FEW TREES WERE BLOWN DOWN ON STEVENS HILL CIRCLE, RIVERCHASE TRACE AT RIVERCHASE PARKWAY, AND OLD ROCKY RIDGE ROAD AT LORNA ROAD. LARGE TENTS AND PORTABLE RESTROOMS WERE BLOWN DOWN IN SPAIN PARK.
May 3, 2:00 PM CDTTSTM WND DMG2 E Inverness, ALNUMEROUS TREES SNAPPED...TWO BIG OAK TREES UPROOTED. MANY HOMES WITH SHINGLES BLOWN AWAY...WITH TWO HOMES THE ROOF BEING EXPOSED TO THE PLYWOOD. A FENCE WAS BLOWN DOWN AND A FEW GUTTERS WERE BLOWN AWAY. THIS ALL HAPPENED ALONG KESTEVEN ROAD...ASHINGTON LANE-DR
May 3, 2:01 PM CDTHAIL 0.75Chelsea, ALDOUBLE OAK MOUNTAIN
May 3, 2:02 PM CDTHAIL 0.253 Se Vestavia Hills, ALDIME SIZE HAIL NEAR ACTON AT CAHABA RIVER ROAD AND ACTON ROAD.
May 3, 2:03 PM CDTTORNADO 14 Ssw Leeds, ALA TORNADO TOUCHED DOWN ALONG CR 470 AND TRACKED NORTHEASTWARD. THE TORNADO LIFTED BEFORE IT CROSSED STATE HWY 25 JUST NORTH OF DUNAVANT. DOZENS OF TREES WERE SNAPPED OFF OR UPROOTED ALONG THE PATH. THE DAMAGE PATH WAS 1.64 MILES LONG AND WAS 300 YARDS WIDE AT
May 3, 2:05 PM CDTHAIL 0.88Greystone, ALNICKEL SIZE HAIL FELL AT THE GREYSTONE LEGACY GOLF COURSE. THE HAIL COVERED THE GROUND.
May 3, 2:15 PM CDTTSTM WND DMGLawley, ALNUMEROUS TREES WERE BLOWN DOWN ACROSS THE SOUTHERN PART OF BIBB COUNTY. MANY ROADWAYS WERE BLOCKED.
May 3, 2:19 PM CDTHAIL 1Vandiver, ALQUARTER SIZE HAIL FELL IN VANDIVER. THE HAIL COVERED THE GROUND.
May 3, 2:23 PM CDTHAIL 0.88Sterrett, ALNICKEL SIZED HAIL COVERED THE GROUND NEAR COUNTY ROAD 43 AND COUNTY ROAD 55.
May 3, 2:40 PM CDTTSTM WND DMG1 Se Spring Creek At La, ALHUNDREDS OF TREES WERE SNAPPED OFF NEAR LACOOSA MARINA.
May 3, 2:40 PM CDTTSTM WND GST 01 Se Spring Creek At La, ALHUNDREDS OF TREES SNAPPED OFF NEAR LACOOSA MARINA
May 3, 2:40 PM CDTNON-TSTM WND DMG1 Se Spring Creek At La, ALHUNDREDS OF TREES WERE SNAPPED OFF NEAR LACOOSA MARINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 7:44 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:23 PM CDT, 17 minutes earlier.

Area forecast discussion, May 3, 1:23 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT SUN MAY 3 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

ONGOING CONVECTION ACROSS THE SOUTHWEST AND CENTRAL SECTIONS OF THE
AREA. MAIN CONCERN WILL BE IF THE MAIN BOWING SEGMENT ACROSS THE
SOUTHWEST WILL TRACK EAST NORTHEAST OR MOVE MORE NORTHEASTWARD OVER
THE NEXT FEW HOURS. THIS DERECHO WILL BE MOVING INTO A MORE
FAVORABLE CONDITIONS AND WILL NEED TO BE WATCHED EXCLUSIVELY.

&&

.AVIATION...18Z TAF DISCUSSION.

TWO LINES OF SHOWERS AND THUNDERSTORMS OUT THERE THIS AFTERNOON. ONE
IMPACTING TCL AND WILL MOVE INTO BHM AND EET WITHIN THE NEXT HOUR.
THE SECOND LINE IS MOVING INTO SOUTHWESTERN ALABAMA IN THE FORM OF A
DERECHO. MAIN CONCERN FOR TAFS WILL BE THE ONGOING POSSIBILITY FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. GUSTY WINDS
WILL BE POSSIBLE...WITH MVFR CONDITIONS DURING STRONGER STORMS...AND
BRIEF PERIODS OF IFR VIS POSSIBLE. AFTER 3 TO 4Z MVFR CIGS ACROSS
ALL AREAS. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY MOVE AFTER
9Z TOMORROW.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH WEST COUNTIES
THIS AFTERNOON AND TONIGHT.

&&
Hazardous weather outlook, May 3, 1:30 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SUN MAY 3 2009

ALZ011>015-017>050-041645-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE LIKELY ACROSS AREAS GENERALLY ALONG AND SOUTH OF A
LINE FROM CARROLTON TO ONEONTA.  THE MAIN THREATS WITH THESE STORMS
WILL BE STRONG DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES.  THE
FIRST AND PRIMARY THREAT WILL BE FROM UNTIL 5 PM.  HOWEVER...A
SECONDARY LINE OF SEVERE THUNDERSTORMS IS ALSO POSSIBLE LATER THIS
EVENING AND THROUGH THE OVERNIGHT HOURS.

THERE IS ALSO THE THREAT OF FLASH FLOODING ACROSS WESTERN ALABAMA.
DUE RECENT HEAVY RAINFALL ACROSS WEST ALABAMA...THIS AREA HAS
BETTER CHANCES FOR FLASH FLOODING THIS AFTERNOON AND TONIGHT...BUT
AREAS OUTSIDE THE FLASH FLOOD WATCH COULD EXPERIENCE FLOODING IF
STORMS TRAIN OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL ALABAMA
MONDAY AFTERNOON. THE MAIN THREAT IS WIND GUSTS OF 35 TO 45 MPH
AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NEEDED THIS
AFTERNOON AND WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Special weather statement, May 3, 9:30 AM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 AM CDT SUN MAY 3 2009

ALZ022-030-031-031530-
GREENE-PICKENS-SUMTER-
930 AM CDT SUN MAY 3 2009

...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND SUMTER COUNTIES
UNTIL 1030 AM CDT...

AT 930 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PANOLA TO 18 MILES WEST OF
CUBA...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF
ALICEVILLE TO 18 MILES WEST OF CUBA...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MEMPHIS.
  PANOLA.
  GEORGE DOWNER AIRPORT.
  ALICEVILLE.
  EMELLE.
  PLEASANT RIDGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA.
Special weather statement, May 3, 10:55 AM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1055 AM CDT SUN MAY 3 2009

ALZ030>032-031645-
GREENE-HALE-SUMTER-
1055 AM CDT SUN MAY 3 2009

...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE AND SUMTER COUNTIES
UNTIL 1145 AM CDT...

AT 1052 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BLUFFPORT...OR 6 MILES EAST OF LIVINGSTON...MOVING
NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BLUFFPORT.
  TISHABEE.
  BOLIGEE.
  THORNHILL.
  FORKLAND.
  WALDEN QUARTERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 3, 12:46 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT SUN MAY 3 2009

ALZ023>025-034-031830-
BIBB-JEFFERSON-SHELBY-TUSCALOOSA-
1246 PM CDT SUN MAY 3 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY AND
TUSCALOOSA COUNTIES UNTIL 130 PM CDT...

AT 1245 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODSTOCK JUNCTION TO LOW
GAP...OR ALONG A LINE EXTENDING FROM 17 MILES NORTH OF CENTREVILLE TO
15 MILES WEST OF BRENT...MOVING NORTHEAST AT 40 MPH.

MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LOW GAP.
  ABERNANT.
  CAFFEE JUNCTION.
  TANNEHILL IRONWORKS STATE PARK.
  MCCALLA.
  RAIMUND.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON FOR SOUTHEASTERN
ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, May 3, 1:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TORNADO          MCCALLA                 33.35N 87.01W
05/03/2009                   JEFFERSON          AL   AMATEUR RADIO

            ON THE GROUND RIGHT NOW

&&

10.5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:02 PM CDTTornado WarningBMXWalker43 min
May 2, 7:21 PM CDTSevere Thunderstorm WarningBMXBlount24 min
May 2, 7:34 PM CDTTornado WarningBMXBlount, Jefferson, Walker56 min
May 2, 7:56 PM CDTAreal Flood AdvisoryBMXLamar, Marion4 hr
May 2, 7:56 PM CDTFlash Flood WatchBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more9 hr
May 2, 8:19 PM CDTTornado WarningBMXBlount, Jefferson, St. Clair, Walker41 min
May 3, 5:08 AM CDTFlash Flood WatchBMXBibb, Fayette, Greene, Hale, Lamar, Marion and 6 more16 hr
May 3, 8:37 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter53 min
May 3, 11:28 AM CDTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Tuscaloosa15 min
May 3, 12:29 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter61 min
May 3, 12:50 PM CDTTornado WarningBMXGreene, Hale, Marengo, Sumter55 min
May 3, 12:54 PM CDTTornado WarningBMXBibb, Jefferson, Shelby, Tuscaloosa51 min
May 3, 12:58 PM CDTTornado WarningBMXGreene, Hale, Sumter62 min
May 3, 1:18 PM CDTSevere Thunderstorm WarningBMXBibb, Dallas, Greene, Hale, Marengo, Perry and 2 more57 min
May 3, 1:23 PM CDTTornado WarningBMXJefferson, Shelby67 min
May 3, 1:33 PM CDTTornado WarningBMXBibb, Chilton, Dallas, Hale, Perry42 min
May 3, 1:40 PM CDTTornado WarningBMXBibb, Greene, Hale, Perry, Tuscaloosa50 min
May 3, 1:42 PM CDTFlash Flood WarningBMXBibb, Jefferson, Shelby, Tuscaloosa2 hr
May 3, 1:46 PM CDTTornado WarningBMXJefferson, Shelby44 min
May 3, 1:55 PM CDTSevere Thunderstorm WarningBMXAutauga, Bibb, Chilton, Coosa, Dallas, Elmore and 6 more65 min
May 3, 2:02 PM CDTTornado WarningBMXJefferson, St. Clair, Shelby, Talladega58 min
May 3, 2:32 PM CDTSevere Thunderstorm WarningBMXAutauga, Bibb, Bullock, Chilton, Clay, Coosa and 7 more58 min
May 3, 2:48 PM CDTTornado WarningBMXCalhoun, Cherokee, Cleburne, St. Clair, Talladega57 min
May 3, 3:17 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Chambers, Coosa, Elmore, Lee and 5 more73 min
May 3, 3:20 PM CDTSevere Thunderstorm WarningBMXCalhoun, Chambers, Clay, Cleburne, Coosa, Randolph and 3 more55 min
May 3, 3:21 PM CDTTornado WarningBMXCalhoun, Cherokee, Cleburne54 min
May 3, 3:25 PM CDTTornado WarningBMXCalhoun, Clay, Cleburne, Talladega18 min
May 3, 4:11 PM CDTSevere Thunderstorm WarningBMXChambers, Cleburne, Randolph34 min
May 3, 4:26 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Russell34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.